Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 17, 2020, 8:12 AM EDT for 5 counties in Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 8:12 AM EDT (12:12 UTC)
- Expired
- Jun 17, 2020, 2:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:33 AM EDT | FLASH FLOOD | 1 Wnw Vinton, VA | WALNUT AVE NEAR GLADE CREEK CLOSED DUE TO WATER FLOWING OVER IT. |
| Jun 17, 1:40 PM EDT | FLOOD | 1 Ssw Roanoke, VA | 13TH STREET IN ROANOKE CLOSED DUE TO FLOWING WATER ACROSS THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WGUS51 KRNK 171212
FFWRNK
VAC019-067-161-770-775-171815-
/O.NEW.KRNK.FF.W.0022.200617T1212Z-200617T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
812 AM EDT Wed Jun 17 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Roanoke County in west central Virginia...
The City of Salem in west central Virginia...
The City of Roanoke in west central Virginia...
Southwestern Bedford County in south central Virginia...
Northeastern Franklin County in west central Virginia...
* Until 215 PM EDT Wednesday.
* At 810 AM EDT, Spotters and automated gages have reported between
1.5 and 3.0 inches of rain during the past 24 hours...and radar
shows additional heavy rainfall moving in from the east this
morning. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Stewartsville...
Huddleston...
Moneta...
and Catawba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3706 7947 3706 7949 3704 7948 3703 7949
3704 7953 3705 7955 3725 8021 3731 8026
3734 8026 3738 8020 3738 8015 3740 8012
3716 7940
FLASH FLOOD...RADAR INDICATED
$$
MBS2 follow-up statements
252
WGUS71 KRNK 171547
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1147 AM EDT Wed Jun 17 2020
VAC019-067-161-770-775-171815-
/O.CON.KRNK.FF.W.0022.000000T0000Z-200617T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Franklin VA-
1147 AM EDT Wed Jun 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
WEDNESDAY FOR
ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...
THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 1144 AM EDT, runoff from earlier heavy rainfall will continue to
cause flooding in the warning area. Several roads were closed due to
flooding, including Bonsack Road.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Stewartsville...
Huddleston...
Moneta...
and Catawba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3706 7947 3706 7949 3704 7948 3703 7949
3704 7953 3705 7955 3725 8021 3731 8026
3734 8026 3738 8020 3738 8015 3740 8012
3716 7940
FLASH FLOOD...RADAR INDICATED
$$
MBS853
WGUS71 KRNK 171824
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
224 PM EDT Wed Jun 17 2020
VAC019-067-161-770-775-171830-
/O.EXP.KRNK.FF.W.0022.000000T0000Z-200617T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-Bedford VA-
Franklin VA-
224 PM EDT Wed Jun 17 2020
...THE FLASH FLOOD WARNING FOR
ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...
THE CITY OF SALEM AND THE CITY OF ROANOKE HAS EXPIRED...
General flooding continues across the region from earlier heavy
rainfall, so the flash flood warning has been replaced with an areal
flood warning.
LAT...LON 3706 7947 3706 7949 3704 7948 3703 7949
3704 7953 3705 7955 3725 8021 3731 8026
3734 8026 3738 8020 3738 8015 3740 8012
3716 7940
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:52 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 17, 6:52 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 652 AM EDT Wed Jun 17 2020 .SYNOPSIS... A slow moving upper low pressure system will make for a few days of showery weather. && .NEAR TERM /THROUGH TONIGHT/... As of 200 AM EDT Wednesday... Expect another day of off and on again rain/showers. Closed upper low center south of the Triad of NC this morning and will slide slowly north/northwest into SW Va later today into tonight. We will see best lift ahead of it across the VA/NC piedmont into the foothills of the Blue Ridge in VA this morning, then as we head through the day best moisture transport starts to head northward, while at the same time low and mid level lapse rates increase under the upper low. The big question is instability as clouds look to hang tough limiting solar insolation. However, elevated instability is there, so expect a few pockets of thunder area wide this afternoon/early evening. These heavier storms could bring 2-4 inch/hour rates as pwats hang in the 1 to 1.5 inch range. See hydro section below for more details. Given coverage of heavier rain will be sporadic, and rates overall will run about a quarter to half inch an hour, not really seeing a need for a flood watch, plus there are some differences in models on the exact bullseye of heavier rainfall, ranging from the 00z Euro lined up north of the Roanoke River and U.S./ 460, similar to the NAM but with some differences on exact location of heavier qpf, with the GFS further south across the NC/VA border. With the sfc flow/upper flow as advertised by the models and looking at WV loop trends, think a northern shift in the higher amounts seems reasonable. As we head into tonight, models start to "dry" things out across southern VA into NC with a dry slot working across the piedmont. Since the upper low will be close by not going to be going too dry but will lean toward low chance pops late tonight from the mountain empire of SW VA into the NC piedmont, with higher pops north of U.S. 460 and especially north of I-64/U.S. 60. As for temperatures should see a continuation of cooler than normal highs today, but maybe a few degrees warmer, with most in the 60s. Tonight, with increasing dewpoints appears lows should be milder in the mid to upper 50s west, to lower 60s east. Forecast confidence is high for all parameters except rainfall amounts, which is average. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 150 AM EDT Wednesday... The models continue to trend slower and slower with each run on the closed upper level low ever leaving the Mid Atlantic. The Canadian, ECMWF, and UKMET models have the closed low retrograding from southwest Virginia toward West Virginia during Thursday and eventually reaching southeastern Ohio by Friday. The GFS has also slowed down and come into better agreement with the other global models through this same time period. As a result, confidence has risen on keeping conditions unsettled through Friday with higher rain chances and sky cover. Temperatures were also kept on the cooler side of the blended guidance. The threat of thunderstorms has also been increased slightly during the afternoon and evening hours due to the pool of cooler air aloft. By Friday night, the GFS become mores progressive and diverges from the other global models as it opens the closed low into an open wave trough due to an approaching upper level trough crossing over the northern Plains. However, because the GFS continues to trend slower with each run as previously mentioned, this forecast will be steered toward the slower consensus solution from the other global models with the closed low wobbling eastward from the Ohio River across the Appalachian Mountains by Saturday and getting close to the Chesapeake Bay by Saturday night. Thus, unsettled weather should persist through the first half of this weekend. Some drier air could work its way from the west by Saturday night, but this pattern insists on not clearing things up so quickly due to how poorly the models already have handled this blocking pattern with a closed low embedded in a broad upper level ridge that spans the eastern United States. Several days ago, all the models had the closed low exiting the Mid Atlantic by Friday, which is clearly not the case now. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 200 PM EDT Tuesday... The cutoff low will gradually weaken and head offshore by the end of the weekend. Some ridging over us should clear the skies a bit and let some peeks of sunshine through, helping warm us back to normal temperatures for mid- June. Persistent rain coverage will be replaced by afternoon convection, especially along the mountains. By Monday, areal coverage of precipitation will expand again, as the next upper trough approaches bringing showers and storms to the region. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 640 AM EDT Wednesday... Not much change from previous forecast, though some areas have maintained better ceilings early, but however, this will change as rain moves across lowering cigs/vsbys to MVFR or lower, with IFR likely at most spots by midday. Should see this continue through tonight with models showing showers starting to taper off from south to north overnight, mainly south of a BLF-DAN line, but a possibility that showers will be around through most of the period off an on. Fog may be an issue late tonight, along and south of a BLF-DAN line including BCB, if rain ends and light winds occur. Some models have LIFR vsbys before 12z. Will not go this low given extent of cloud cover expected. It is a high confidence forecast for sub-VFR through most of the period, but lower on how low cigs/vsbys go in relation to rainfall, which will be moderate to heavy at times from LWB- ROA-LYH this morning and possibly BCB/DAN. Some thunder may occur later this afternoon, but overall coverage is isolated so not mentioning in the tafs. Winds are generally east to northeast under 10 kts with occasional higher gusts through midday, mainly east of the Blue Ridge, then calmer later Wed evening. Extended Aviation Discussion... The closed upper low will continue to meander about the central and southern Appalachians through Friday, finally beginning to lift slowly to the north by the weekend. As the low weakens, the threat for prevailing IFR conditions and persistent -RA will begin to decrease. Showers and thunderstorms, with MVFR ceilings and visibilities are expected Saturday and Sunday, mainly each afternoon and evening. && .HYDROLOGY... As of 215 AM EDT Wednesday... Overall rainfall amounts will again vary by location, but models overall are pinpoint higher amounts from the Blue Ridge north of the VA/NC border through tonight north and east into the piedmont. Amounts on average should be half inch, but some thunderstorms could be embedded with locally 1-2 inch amounts not out of the question. However, given how spread out the rainfall has been, rivers/streams are slowly responding, but no flooding concerns. Through the end of the week, a culmination of rainfall in the 2 to 5 inch range is not of out of the question, so some hydro issues may occur. Ensemble model river forecasts though are not indicating any flooding. Of note, the National Water Model (NWM) experimental products based HRRR short-range (0-18 hr) and GFS ensemble QPFs (18-hr to 10-days) are showing low probabilities for bankfull stages to be reached in any of the Blacksburg WFO rivers and streams. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...PW LONG TERM...VFJ AVIATION...AMS/PC/WP HYDROLOGY...PC/WP
Hazardous weather outlook, Jun 17, 4:24 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 424 AM EDT Wed Jun 17 2020 VAZ010>020-022>024-032>035-043>047-058-059-WVZ044-507-180830- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Monroe-Eastern Greenbrier- 424 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Locally heavy rainfall today may lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-WVZ042-043-508-180830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Mercer-Summers-Western Greenbrier- 424 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 2:46 AM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 AM EDT Wed Jun 17 2020
VAZ044-058-170745-
Halifax-Pittsylvania-
246 AM EDT Wed Jun 17 2020
...AREA OF HEAVIER SHOWERS WILL AFFECT EASTERN PITTSYLVANIA AND
HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 244 AM EDT, an area of heavier showers covered southside
Virginia. Rainfall amounts of up to an inch could occur through 4am,
which could lead to ponding of water on roads.
Locations impacted include...
Danville...
South Boston...
Halifax...
Chatham...
Virgilina...
Turbeville...
and Ingram.
If traveling, be alert to water ponding on highways. Do not drive
your vehicle through flooded roadways.
LAT...LON 3655 7876 3655 7957 3701 7929 3699 7895
3688 7869 3687 7869 3686 7868
TIME...MOT...LOC 0644Z 110DEG 26KT 3681 7903
WPSpecial weather statement, Jun 17, 3:57 AM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 AM EDT Wed Jun 17 2020
VAZ022-033-034-044-045-170830-
Franklin-Campbell-Roanoke-Bedford-Pittsylvania-
357 AM EDT Wed Jun 17 2020
...AREA OF HEAVY SHOWERS WILL AFFECT SOUTHEASTERN
ROANOKE...SOUTHWESTERN CAMPBELL...NORTHWESTERN
PITTSYLVANIA...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN
COUNTIES...
At 354 AM EDT, an area of heavier showers was located from the Blue
Ridge near Roanoke, southeast to Smith Mountain Lake. Rainfall rates
of 1 to 2 inches per hour may occur at times within these showers.
This will lead to ponding of water on roads and possibly some low
lying flooding.
Locations impacted include...
Vinton...
Altavista...
Hurt...
Gretna...
Boones Mill...
Stewartsville...
and Huddleston.
Those traveling early this morning will need to be alert to ponding
of water on roads. Do not drive your vehicle through flooded
roadways.
LAT...LON 3683 7942 3708 8003 3732 7986 3731 7985
3732 7984 3735 7979 3738 7977 3739 7981
3740 7981 3741 7980 3741 7979 3743 7976
3712 7927
TIME...MOT...LOC 0754Z 107DEG 57KT 3708 7974
WPSpecial weather statement, Jun 17, 6:17 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
617 AM EDT Wed Jun 17 2020
VAZ022-023-034-045-171100-
Botetourt-Campbell-Roanoke-Bedford-
617 AM EDT Wed Jun 17 2020
...AREA OF HEAVIER SHOWERS WILL AFFECT NORTHEASTERN
ROANOKE...CENTRAL CAMPBELL...SOUTHWESTERN BOTETOURT AND CENTRAL
BEDFORD COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 612 AM EDT, an area of heavier showers was located from Montvale
and Chamblissburg, east to Evington and Gladys. One hour rainfall
rates of 1 to 2 inches were occurring at times with these showers.
Look for a up to one half inch of rain through 7am. This will likely
lead to ponding of water on roads.
Other locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
Altavista...
Huddleston...
and Blue Ridge.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 7898 3708 7911 3706 7919 3711 7920
3712 7922 3710 7923 3713 7925 3710 7929
3714 7934 3712 7938 3710 7937 3717 7971
3719 7972 3720 7978 3723 7978 3721 7980
3721 7988 3726 8014 3748 8002
TIME...MOT...LOC 1012Z 107DEG 49KT 3731 7970
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:46 AM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 59 min |
| Jun 17, 3:57 AM EDT | Special Weather Statement | RNK | Bedford | 33 min |
| Jun 17, 6:17 AM EDT | Special Weather Statement | RNK | Bedford, Campbell, City of Roanoke, City of Salem | 43 min |
| Jun 17, 7:11 AM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania | 75 min |
| Jun 17, 7:43 AM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more | 83 min |
| Jun 17, 8:24 AM EDT | Areal Flood Warning | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania | 6 hr |
| Jun 17, 8:39 AM EDT | Flash Flood Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 6 hr |
| Jun 17, 9:04 AM EDT | Areal Flood Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 1 more | 5 hr |
| Jun 17, 9:49 AM EDT | River Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 27 hr |
| Jun 17, 10:23 AM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, Halifax | 6 hr |
| Jun 17, 10:26 AM EDT | Areal Flood Advisory | RNK | Craig | 6 hr |
| Jun 17, 12:08 PM EDT | Flash Flood Watch | RNK | Roanoke, City of Roanoke, City of Salem | 21 hr |
| Jun 17, 1:42 PM EDT | River Flood Warning | RNK | Campbell, Pittsylvania | 22 hr |
| Jun 17, 2:16 PM EDT | Areal Flood Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more | 6 hr |
| Jun 17, 2:20 PM EDT | Areal Flood Warning | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania | 6 hr |
| Jun 17, 3:28 PM EDT | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 58 hr |
| Jun 17, 3:28 PM EDT | River Flood Warning | RNK | Charlotte, Halifax | 4 days |
| Jun 17, 3:50 PM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Montgomery | 6 hr |
| Jun 17, 4:15 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 6 hr |
| Jun 17, 4:29 PM EDT | Areal Flood Advisory | RNK | Craig | 4 hr |
| Jun 17, 4:47 PM EDT | Special Weather Statement | RNK | Halifax | 43 min |
| Jun 17, 4:58 PM EDT | Special Weather Statement | RNK | Pittsylvania | 47 min |
| Jun 17, 5:11 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 8 hr |
| Jun 17, 5:39 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jun 17, 6:00 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 8 hr |
| Jun 17, 6:15 PM EDT | Special Weather Statement | RNK | Halifax | 45 min |
| Jun 17, 7:12 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 6 hr |
| Jun 17, 7:15 PM EDT | Special Weather Statement | RNK | Charlotte | 60 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.